Alert archive / Maine / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 21, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 20, 2010, 4:23 PM EDT for Washington County, Maine. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2010, 4:23 PM EDT (20:23 UTC)
- Expired
- Jun 20, 2010, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Washington County, ME
The radar
The Caribou radar (KCBW), 108 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:36 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
234
WUUS51 KCAR 202023
SVRCAR
MEC029-202130-
/O.NEW.KCAR.SV.W.0021.100620T2023Z-100620T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
423 PM EDT SUN JUN 20 2010
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE...
THIS INCLUDES THE CITY OF CALAIS...
* UNTIL 530 PM EDT
* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GRAND LAKE STREAM...OR 24 MILES WEST OF CALAIS...AND MOVING EAST AT
30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PRINCETON AND MEDDYBEMPS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR MAINE.
&&
LAT...LON 4499 6706 4499 6791 4520 6787 4525 6746
4523 6743 4519 6743 4514 6736 4515 6731
4519 6728 4517 6723 4516 6717 4510 6711
4505 6711
TIME...MOT...LOC 2023Z 260DEG 18KT 4510 6775
$$
NORTON1 follow-up statement
819
WWUS51 KCAR 202100
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
500 PM EDT SUN JUN 20 2010
MEC029-202109-
/O.CAN.KCAR.SV.W.0021.000000T0000Z-100620T2130Z/
WASHINGTON ME-
500 PM EDT SUN JUN 20 2010
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR MAINE.
LAT...LON 4499 6706 4499 6791 4520 6787 4525 6746
4523 6743 4519 6743 4514 6736 4515 6731
4519 6728 4517 6723 4516 6717 4510 6711
4505 6711
TIME...MOT...LOC 2059Z 260DEG 18KT 4513 6750
$$
NORTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:53 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 20, 1:53 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 153 PM EDT SUN JUN 20 2010 .SYNOPSIS... A WEAK WAVE OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL CROSS THE REGION TODAY. THE LOW WILL MOVE EAST THROUGH THE MARITIMES TONIGHT. HIGH PRESSURE WILL RETURN FOR MONDAY AND TUESDAY. ANOTHER COLD FRONT WILL APPROACH LATE WEDNESDAY.&& .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH IN EFFECT SOUTH AND CENTRAL PORTION OF THE AREA. CONTINUE TO MONITOR STORMS AS THEY DEVELOP AND WARN WHEN NECESSARY. PRIMARY FOCUS LATER THIS AFTERNOON WILL BE ACROSS THE SOUTH. SREF POPS WERE USED TODAY W/THE HIGHEST POPS(70-80%) MAINLY ACROSS CAR/HUL DOWN THROUGH MLT AND BGR. THE AIRMASS IS DESTABILIZING AND THE EXPECTATION IS FOR IT TO CONTINUE INTO THE AFTERNOON. THE GFS IS THE MOST AGGRESSIVE W/BRINGING SBCAPES OF 2000+ J/KG ACROSS PORTIONS OF NORTHERN MAINE AND THROUGH CENTRAL & DOWNEAST AREAS BY EARLY AFTERNOON. THE NAM HOLDS THINGS DOWN TO 1000-1500 J/KG. THE KEY IS THE DWPTS AS THE GFS IS HIGHER BRINGING LOWER 70S ACROSS THE AFOREMENTIONED REGION AND THE NAM IS IN THE MID 60S. THE HRR3KM THROUGH 18Z ALIGNED IN THE MIDDLE AND THE DECISION WAS TO USE IT THROUGH 18Z. SOME HEATING IS EXPECTED AS WELL EARLY ON TO INCREASE THE INSTABILITY. SOUNDINGS SHOW A MOISTENING SOUNDING FROM TOP-DOWN W/PWS ABV 1.5" AND K INDICES HITTING ABV 35+. THEREFORE...TSTMS LOOK TO BE A GOOD BET EVEN TO THE COAST AS MARINE LAYER LOOKS TO GET ERODED THIS AFTERNOON. SPEED SHEAR IS MARGINAL W/0-6KM SHEAR AROUND 20 KTS. HOWEVER...LCLS ARE EXPECTED TO DROP TO <3500 FT AND SOME TURNING IS THERE FROM 1-3KM. STRONGER STORMS COULD SHOW ROTATION. 0-3KM EHI VALUES CLOSE IN ON 1. LAPSE RATES FROM 850-500MB MARGINAL AT 6.0 C/KM. HOWEVER...LOOKING AT 925-850MBS LAPSE RATES INDICATES VALUES ABV 7.0C KM. HAIL POTENTIAL IS MARGINAL W/WBZS ABV 11K FT. SPC KEEPS SLIGHT RISK AROUND SRN MAINE. A THETA E RIDGE SETS UP W/VALUES FROM 925-850 CLOSING IN ON 340K IN THE AFOREMENTIONED REGIONS. BULK SHEAR IS 30 KTS AT BEST. CORFIDI VECTORS SUPPORT CELLS TO REGENERATE AND THE POTENTIAL FOR TRAINING AS THE COLD FRONT SLOWLY MOVES THROUGH THE STATE THIS AFTERNOON. THEREFORE...VERY HEAVY RAINFALL W/THE POTENTIAL FOR FLASH FLOODING IS THERE. THIS WILL NEED TO BE WATCHED BY THE DAYCREW. FOR TONIGHT...THINGS WIND DOWN AS THE FRONT PULLS E AND A NW FLOW TAKES OVER. SKIES WILL BEGIN TO GRADUALLY CLEAR LATER ON AND W/THE WET GROUND AND COOLING...DECISION WAS TO GO AHEAD W/AREAS OF FOG. DAYCREWS MAX TEMPERATURES LOOKED IN GOOD SHAPE. SOME MODIFICATION WAS TO DONE TO HRLY TEMPERATURES FAVORING THE REGIONAL GEM AS RAINFALL WILL COOL THINGS DOWN LATER THIS AFTERNOON. ADJUSTED THE MIN TEMPERATURES UP A FEW DEGREES. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... A SMALL WAVE OF LOW PRESSURE WILL BE MOVING EAST AND AWAY THROUGH THE MARITIMES ON MONDAY AS THE TRAILING COLD FRONT PUSHES OFFSHORE. GUIDANCE SHOWS A VERY WEAK TRAILING SHORTWAVE MOVING ACROSS DOWNEAST AREAS DURING THE MORNING AND MIDDAY MONDAY WITH CAPES APPROACHING 500 J/KG. THIS COULD PRODUCE AN ISOLATED SHOWER OR THUNDERSTORM WITH BEST CHANCES DOWNEAST. A WARM DAY IS EXPECTED ACROSS THE REGION WITH HIGHS NEAR OR JUST ABOVE 80 IN MOST PLACES. HIGH PRESSURE BUILDING IN WILL BRING ANOTHER WARM DAY TUESDAY AS TEMPS RISE WELL INTO THE 80S UNDER PLENTY OF SUNSHINE. && .LONG TERM /TUESDAY THROUGH SUNDAY/... A SHORTWAVE AND ASSOCIATED LOW PRESSURE SYSTEM WILL APPROACH WEDNESDAY. AS THE LOW TRACKS TO OUR NORTH WINDS WILL INCREASE FROM THE SOUTH. THE COLD FRONT WILL MOVE IN LATE WEDNESDAY AND CROSS THE AREA LATE WEDNESDAY EVENING. MODELS SHOW A SIGNIFICANT CHANCE FOR CONVECTION TO OUR WEST OVER THE SAINT LAWRENCE VALLEY. HOWEVER...THE ATMOSPHERE IS EXPECTED TO BECOMING INCREASINGLY STABLE AS THE FRONT REACHES OUR AREA. THIS MAY BE DUE TO SOUTHERLY WINDS PULLING COOLER MORE STABLE AIR NORTH FROM THE OCEAN. NEVERTHELESS...THE SHORTWAVE IS EXPECTED TO BE STRONG WITH MODERATE VERTICAL VELOCITIES PROJECTED ACROSS THE NORTH AS IT MOVES THROUGH SO WILL STILL MENTION CHC FOR THUNDER AS THE FRONT MOVES IN. A TRAILING SHORTWAVE ON THURSDAY MAY BRING SOME SHOWERS AND THUNDERSTORMS DOWNEAST. SLIGHTLY COOLER HIGH PRESSURE SHOULD FOLLOW FOR FRIDAY BEFORE A WARM FRONT LIFTS ACROSS THE AREA ON SATURDAY. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... NEAR TERM: VFR W/SOME AREAS OF MVFR OUT THERE ATTM MAINLY FOR KHUL WHILE BHB WAS SHOWING IFR BUT HAS SINCE IMPROVED TO VFR. EXPECTING CONDITIONS TO DROP BACK TO MVFR AND EVEN IFR THIS AFTERNOON INTO EARLY EVENING W/SHOWERS AND TSTMS. AREAS OF FOG TONIGHT COULD VERY WELL DROP THINGS BACK TO IFR ACROSS MUCH OF THE TAF SITES. SHORT TERM: VFR CONDITIONS ARE EXPECTED ACROSS THE AREA MONDAY INTO EARLY WEDNESDAY. CONDITIONS MAY LOWER TO MVFR OR IFR IN LOW CLOUDS LATE WEDNESDAY INTO WEDNESDAY NIGHT AS A FRONTAL SYSTEM MOVES ACROSS. VFR CONDITIONS SHOULD RETURN TO THE NORTH ON THURSDAY BUT MVFR OR IFR CONDITIONS MAY LINGER DOWNEAST AS ANOTHER SHORTWAVE MOVES THROUGH. && .MARINE... NEAR TERM: MAIN CONCERN IS THE 3-4 FOOT SWELL OUT THERE ATTM. WNAWAVE HAS CAUGHT ON. CURRENT WAVE HEIGHT GRIDS LOOKED GOOD AND ONLY ADJUSTMENTS WERE TO KEEP A 4 FOOT SWELL IN THERE THROUGH THE EVENING. WINDS OF 10-15 KT THROUGH TONIGHT. SHORT TERM: WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA THROUGH THE COMING WEEK. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE
Hazardous weather outlook, Jun 20, 1:11 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 111 PM EDT SUN JUN 20 2010 MEZ001-002-006-211715- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK- 111 PM EDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE. .DAY ONE...THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ003>005-010-011-015>017-029>032-211715- NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 111 PM EDT SUN JUN 20 2010 ...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...SEVERE THUNDERSTORMS WITH DAMAGING WINDS...HEAVY RAIN AND LARGE HAIL ARE POSSIBLE THIS AFTERNOON. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIGNONE
In the hours before
Special weather statement, Jun 20, 1:13 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 113 PM EDT SUN JUN 20 2010 MEZ002-006-201900- NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK- INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS 113 PM EDT SUN JUN 20 2010 ...STRONG THUNDERSTORMS WILL CROSS EASTERN AROOSTOOK COUNTY EARLY THIS AFTERNOON... AN AREA OF THUNDERSTORMS WILL CROSS EASTERN AROOSTOOK COUNTY THROUGH 3 PM. ANY THUNDERSTORMS COULD CONTAIN FREQUENT DEADLY LIGHTNING...WIND GUSTS UP TO 50 MPH...SMALL HAIL AND HEAVY DOWNPOURS. IF THREATENING WEATHER APPROACHES SEEK SAFE SHELTER IMMEDIATELY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER UPDATES ON THIS SITUATION. NORCROSS
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:54 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 51 min |
| Jun 20, 11:36 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 54 min |
| Jun 20, 11:57 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 48 min |
| Jun 20, 1:41 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Washington | 64 min |
| Jun 20, 2:21 PM EDT | Areal Flood Advisory | CAR | Aroostook | 107 min |
| Jun 20, 3:11 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.